Ann Clin Case Rep | Volume 2, Issue 1 | Case Report | Open Access

A Case of Toxic Hepatitis and Acute Liver Failure Induced by Ingestion of Raw Sansevieria

Joo Hyun Sohn1,3*, Ji Yeoun Kim1, Tae Yeob Kim1, Jae Yoon Jeong1, Sun Min Kim1 and Ju Yeon Pyo2

1Department of Internal Medicine, Hanyang University Guri Hospital, Hanyang University, Korea
2Department of Pathology, Hanyang University Guri Hospital, Hanyang University, Korea
3Department of Gastroenterology, Hanyang University College of Medicine, Korea

*Correspondance to: Joo Hyun Sohn 

Fulltext PDF

Abstract

Herbal medicines are frequently used in the oriental region to treat a variety of disease and symptoms. Nearly 50% of patients with toxic hepatitis are related to these herbs and health supplements in Korea. We report, for the first time, a case of liver failure due to toxic hepatitis induced by Sansevieria ingestion. The patient took raw Sansevieria for a month and thereafter developed symptoms such as jaundice, nausea, anorexia and general weakness. The diagnosis was made after a thorough history taking, laboratory exams, imaging studies such as ultrasonography, liver biopsy, and the exclusion of other causes of hepatitis. We administered supportive treatment for acute toxichepatitis but the patient’s symptoms and liver functions worsened and finally expired in 2 months. Since toxic hepatitis is frequently induced by taking herbs and health supplements and occasionally fatal, it is crucial to make early diagnosis and immediately stop each drug which is suspected to cause liver injury. This case is noteworthy because Sansevieria assumed to have hepatoprotective effect but is the first case reported for its fatal hepatotoxicity.

Keywords:

Liver failure Acute; Drug-induced liver injury; Sansevieria; Toxic hepatitis

Citation:

Sohn JH, Kim JY, Kim TY, Jeong JY, Kim SM, Pyo JY. A Case of Toxic Hepatitis and Acute Liver Failure Induced by Ingestion of Raw Sansevieria. Ann Clin Case Rep. 2017; 2: 1429.

Subscribe to Our Newsletter